Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

July 26, 2021Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 26, 2021, 9:46 PM CDT for Rusk County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 9:46 PM CDT (02:46 UTC)
Expired
Jul 26, 2021, 10:45 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The La Crosse radar (KARX), 177 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS83 KMPX 270246
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT Mon Jul 26 2021

WIZ015-016-270345-
Barron-Rusk-
946 PM CDT Mon Jul 26 2021

...A LINE OF STORMS WILL AFFECT RUSK AND NORTHEASTERN BARRON
COUNTIES THROUGH 1045 PM CDT...

At 945 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Spooner to Winter to 7 miles northeast of
Marenisco. Movement was southeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Ladysmith, Bruce, Hawkins, Weyerhaeuser, Sheldon, Tony, Conrath, Glen
Flora, Ingram, Island Lake, Brill and Mikana.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4538 9092 4530 9093 4529 9095 4529 9157
      4564 9175 4564 9068 4538 9068
TIME...MOT...LOC 0245Z 327DEG 39KT 4583 9187 4583 9100 4646 8958 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 7:24 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 26, 7:24 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
724 PM CDT Mon Jul 26 2021

.UPDATE...
Issued at 634 PM CDT Mon Jul 26 2021

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 337 PM  CDT Mon Jul 26 2021

Short term features heat and humidity with two conditional severe
thunderstorms threats tonight and Tuesday evening.

The rest of this afternoon is expected to remain quiet. A band of
high clouds is currently positioned over the Twin Cities on south
this afternoon. Back edge should push through over the next hour or
two and allow for sunshine to heat up temperatures before sunset. My
primary forecast concern this evening is the risk of severe
thunderstorms, primarily north of I-94. The best chance for storm
development has trended later, after sunset for our area.

A broad ridge has built in across the central CONUS today, with an
area of stronger northwest flow across the upper Mississippi Valley.
This places an area of 40 kts of deep layer shear across MN and
northern WI. At the surface, strong daytime heating coupled with mid
60s dew points has led to a moderately unstable atmosphere with 1500
to 2500 J/kg MLCAPE. Mid level lapse rates are 7.0C/km and PW values
are in the 1.3 to 1.5" range. These parameters can support severe
thunderstorms capable of large hail and damaging winds if storms can
initiate. However, the environment has a few limiting factors working
against it. Wind profiles reflect weak low level flow and weak
forcing mechanisms may prevent storms from developing. Additionally,
the lack of any developed Cu is a concern, but most recent GOES
imagery have some CU going up further south of the NW MN storms.
These storms may continue SE and end up the main event if nothing
else can initiate. 12z CAMs offer a mix variety from nothing to
several thunderstorm clusters moving across the eastern half of the
CWA.

I've opted to keep the Excessive Heat Watch in effect for Tuesday
and Wednesday and defer any headline decisions at this time. High
temperatures warm into the low/mid 90s with heat indices in the upper
90s to around 100 by Tuesday afternoon. Forecast models have 3000+
J/kg MLCAPE along with sfc dew points in the lower 70s. Model
soundings show 40 kts of deep layer shear aloft, but strong capping
(h7 temperatures 12C+) will be present Tuesday evening. This can
limit widespread thunderstorm development since updrafts will
struggle to break through the capping inversion. Tuesday night offers
little relief from the heat with lows in the mid 70s in the metro
and lower 70s elsewhere. The lack of recovery overnight may support a
two day excessive heat warning rather than an advisory and then
warning for Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 337 PM CDT Mon Jul 26 2021

The key messages for the extended are the dangerously hot conditions
on Wednesday, followed by the potential for severe storms Wednesday
late afternoon/evening. Looking ahead, expect cooler temperatures
the rest of the week with mostly dry conditions.

Wednesday - The conditional threat for hot and humid conditions
remains in place for Wednesday. Forecast highs are in the mid-90s to
near 100 degrees, and heat indices are 100 to 105. There is a chance
that clouds could limit the heating on Wednesday, but that scenario
seems unlikely. The weather-in-context tool shows near record warm
for both Tuesday night lows and Wednesday afternoon highs. Did
continue with the Excessive Heat Watch, and if this forecast remains
on track would likely see an Excessive Heat Warning needed.

The hot/humid conditions at the surface together with a dry elevated
mixed layer aloft will set the stage for a very unstable atmosphere.
The question remains whether or not storms are able to break through
the warm layer aloft. At this point, it does appear that there will
be enough low-level convergence to initiate some storms, and after
that happens expect them to develop quickly. The main threat would
be large hail and damaging wind. The deep layer shear profile with
northwest flow would favor supercells, so it is possible that the
SPC outlook could get upgraded to hatched hail (at least 2") meaning
the potential for significant severe hail.

Thursday through Monday - The forecast should be dry for the most
part as the upper level ridge builds and slides a bit farther east,
and the shortwaves on the track closer to the Great Lakes. Meanwhile
upslope across the High Plains will lead to thunderstorms south of
the Missouri River Valley. The end result is Minnesota/Wisconsin
being left in between forcing, so this should keep the region dry.
Temperatures will be a bit cooler, but still above normal, with
highs in the mid to upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 634 PM CDT Mon Jul 26 2021

Have kept all TAFs as VFR and only included a token PROB30 at the WI
TAF sites as there is high uncertainty as to the timing/placement of
any convection this evening through overnight. CAMs are still highly
variable on the placement so have stuck generally with persistence
and gridded forecasts which show the best chance (albeit 30%) for
convection at our WI TAFs. Cannot rule out any convection for sites
along and north of the I-94 corridor but chances are too low for
inclusion at this point. Southwesterly winds this evening will swing
around to easterly during the day Tuesday, speeds under 10kt. Have
maintained mention of LLWS for 35 kts at 230 degrees at RWF
overnight.

KMSP...VFR conditions expected throughout this duration with much
greater chances for a dry TAF than seeing convection. Chances are
non-zero for SHRA/TSRA but any convection is expected to remain to
the N of MSP. Will monitor radar trends and amend as needed.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc MVFR/SHRA/TSRA. Wind SW 10-15kts bcmg NW late.
Thu...VFR. Winds N/NW 5-10kts.
Fri...VFR. Winds SE 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Watch from Tuesday afternoon through Wednesday
     evening for Anoka-Blue Earth-Brown-Carver-Chippewa-Dakota-
     Faribault-Freeborn-Hennepin-Kandiyohi-Lac Qui Parle-Le Sueur-
     Martin-McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-
     Rice-Scott-Sherburne-Sibley-Stearns-Steele-Stevens-Swift-
     Waseca-Washington-Watonwan-Wright-Yellow Medicine.

WI...None.
&&

UPDATE...JPC
SHORT TERM...BPH
LONG TERM...JRB
AVIATION...JPC
Hazardous weather outlook, Jul 26, 3:41 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Mon Jul 26 2021

MNZ041-042-047>049-054>060-062>070-073>078-082>085-091>093-
WIZ023>028-272045-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
341 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are possible late this afternoon and evening. A
slight risk of severe thunderstorms exists along and north of
Interstate 94, with an enhanced risk north of Lake Mille Lacs.
The main threat is large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous levels of heat and humidity are expected Tuesday and
Wednesday across the entire coverage area. Afternoon heat indices
near 100 are expected over Minnesota on Tuesday, with values near
105 in Minnesota and 100 in western Wisconsin on Wednesday.

A better threat for severe weather may evolve on Wednesday
afternoon and evening with the passage of a cold front. In all
cases, strong damaging winds will be the primary severe threat,
with some large hail possible as well.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ043>045-050>053-061-WIZ014>016-272045-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka-
Polk-Barron-Rusk-
341 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and northwest Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are possible late this afternoon and evening. A
slight risk of severe thunderstorms exists north of Interstate
94, with an enhanced risk north of Lake Mille Lacs. The main
threat is large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous levels of heat and humidity are expected Tuesday and
Wednesday across the entire coverage area. Afternoon heat indices
near 100 are expected over Minnesota on Tuesday, with values near
105 in Minnesota and 100 in western Wisconsin on Wednesday.

A better threat for severe weather may evolve on Wednesday
afternoon and evening with the passage of a cold front. In all
cases, strong damaging winds will be the primary severe threat,
with some large hail possible as well.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 26, 9:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT Mon Jul 26 2021

WIZ015-016-270345-
Barron-Rusk-
946 PM CDT Mon Jul 26 2021

...A LINE OF STORMS WILL AFFECT RUSK AND NORTHEASTERN BARRON
COUNTIES THROUGH 1045 PM CDT...

At 945 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Spooner to Winter to 7 miles northeast of
Marenisco. Movement was southeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Ladysmith, Bruce, Hawkins, Weyerhaeuser, Sheldon, Tony, Conrath, Glen
Flora, Ingram, Island Lake, Brill and Mikana.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4538 9092 4530 9093 4529 9095 4529 9157
      4564 9175 4564 9068 4538 9068
TIME...MOT...LOC 0245Z 327DEG 39KT 4583 9187 4583 9100 4646 8958

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:53 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 21 more18 hr
Jul 27, 3:59 AM CDTSpecial Weather StatementMPXMille Lacs46 min
Jul 27, 3:36 PM CDTExcessive Heat WarningMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 26 more29 hr
Jul 27, 3:36 PM CDTHeat AdvisoryMPXBenton, Brown, Chippewa, Chisago, Douglas, Faribault and 22 more29 hr
Jul 27, 1:42 AM CDTSpecial Weather StatementMPXRusk63 min
Jul 27, 6:16 AM CDTSpecial Weather StatementMPXChippewa29 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.